Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 116, NWS Las Vegas, NV

September 8, 2017Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 8, 2017, 7:13 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2017, 7:13 PM MST (02:13 UTC)
Expired
Sep 8, 2017, 10:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 31 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 7:29 PM MSTFLASH FLOOD3 E Willow Beach, AZWILLOW BEACH ACCESS ROAD CLOSED DUE TO RUNNING AND STANDING WATER OVER PORTIONS OF THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2017-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2017-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1771 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

787 
WGUS55 KVEF 090213
FFWVEF
AZC015-NVC003-090515-
/O.NEW.KVEF.FF.W.0116.170909T0213Z-170909T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
713 PM PDT FRI SEP 8 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West central Mohave County in northwestern Arizona...
  Central Clark County in southern Nevada...

* Until 1015 PM PDT/1015 PM MST/

* At 712 PM PDT/712 PM MST/, Doppler radar indicated thunderstorms 
  producing heavy rain over western Mohave County moving northwest 
  toward Boulder City. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Boulder City, Las Vegas Bay, Boulder Beach, Callville Bay
  Campground, Dolan Springs, Boulder Beach Campground, Callville Bay,
  Hoover Dam and Willow Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3621 11463 3553 11413 3545 11455 3577 11497
      3614 11487

$$

Morgan
3 follow-up statements
517 
WGUS75 KVEF 090311
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
811 PM PDT FRI SEP 8 2017

AZC015-NVC003-090515-
/O.CON.KVEF.FF.W.0116.000000T0000Z-170909T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-Clark NV-
811 PM PDT FRI SEP 8 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT/1015
PM MST/ FOR WEST CENTRAL MOHAVE AND CENTRAL CLARK COUNTIES...

At 809 PM PDT/809 PM MST/, Doppler radar indicated one area of 
thunderstorms moving out of the region from Callville Bay to Dolan 
Springs, and another round of storms moving in from the south. The 
Willow Beach access road has already been closed due to flooding, 
and the next round of heavy rain will only worsen any ongoing 
flooding.

Some locations that will experience flooding include...
Boulder City, Las Vegas Bay, Boulder Beach, Callville Bay Campground,
Dolan Springs, Boulder Beach Campground, Callville Bay, Hoover Dam
and Willow Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3621 11463 3553 11413 3545 11455 3577 11497
      3614 11487

$$

Morgan
424 
WGUS75 KVEF 090411
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
911 PM PDT FRI SEP 8 2017

AZC015-NVC003-090515-
/O.CON.KVEF.FF.W.0116.000000T0000Z-170909T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-Clark NV-
911 PM PDT FRI SEP 8 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT/1015
PM MST/ FOR WEST CENTRAL MOHAVE AND CENTRAL CLARK COUNTIES...

At 910 PM PDT/910 PM MST/, Doppler radar indicated heavy rain was 
tapering off in the area from Callville Bay to Dolan Springs. Very 
heavy rain had already fallen in the area, and the Willow Beach 
access road was reported closed due to flooding. Additional rain 
will prolong the flooding.

Some locations that will experience flooding include...
Boulder City, Las Vegas Bay, Boulder Beach, Callville Bay Campground,
Dolan Springs, Boulder Beach Campground, Callville Bay, Hoover Dam
and Willow Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3621 11463 3553 11413 3545 11455 3577 11497
      3614 11487

$$

Morgan
197 
WGUS75 KVEF 090508
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1008 PM PDT FRI SEP 8 2017

AZC015-NVC003-090517-
/O.EXP.KVEF.FF.W.0116.000000T0000Z-170909T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-Clark NV-
1008 PM PDT FRI SEP 8 2017

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE AND CENTRAL CLARK
COUNTIES WILL EXPIRE AT 1015 PM PDT/1015 PM MST/...

Only light rain was falling in the area from Callville Bay to Dolan 
Springs. Flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures.

LAT...LON 3621 11463 3553 11413 3545 11455 3577 11497
      3614 11487

$$

Morgan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 3:00 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Sep 8, 3:00 PM MST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
300 PM PDT Fri Sep 8 2017

.SYNOPSIS...Ample moisture across the region will lead to scattered
to numerous thunderstorms across much of the southern Great Basin
and Mojave Desert through the weekend. Any storm will be capable of
producing heavy rainfall. Afternoon temperatures will cool well
below normal readings through Sunday with the additional cloud cover.
&&

.SHORT TERM...today through Sunday

Thunderstorms have been increasing over much of the eastern two
thirds of the forecast area this afternoon as ample moisture and
instability are in place. CAPE values are generally ranging from
1000-2000 J/KG over the southeastern CWA with LI values -3/-6. PW
values have also been ranging from about 1.20 inches to over an inch
and a half. Storms have generally been tracking north around 20 mph,
but there has been training of many of the storms leading to an
increased flash flood threat. Upper low over the central California
coast will help add forcing to the region over the next couple of
days. This added dynamics along with the moisture in place will help
keep storms going overnight, especially across Clark, Mohave and
eastern San Bernardino Counties. Little changes on Saturday as
moisture and strong instability will remain in place leading to
another day of widespread thunderstorms that will be capable of
producing flash flooding.

Things are expected to start winding down Saturday night and Sunday
with the moisture and instability shifting further west and
affecting mainly San Bernardino County. At this time the flash flood
watch does not include western San Beranrdino County, but that may
change for Sunday as any thunderstorm will be capable of producing
very heavy rain. It is also possible that the Flash Flood Watch may
not be needed for Mohave and Clark Counties on Sunday as the
greatest threat of storms shifts west. However, isolated
thunderstorms will remain in the picture through Sunday over the
entire area.

Due to the additional cloud cover and moisture, temperatures will
remain blow normal through Sunday.

.LONG TERM...Monday through Thursday.

By Monday morning guidance suggests that advection of new moisture
into the region will be subsiding and the closed low off the
California coast will shift west out to sea slightly. This is likely
to result in somewhat less active conditions for Monday with the
better forcing further west. That said, low-grade monsoon moisture
will remain in place across much of the region allowing for at least
some terrain driven storms, with the best overall chances along the
western edge of the forecast area.

Monday night into Tuesday will likely see the closed low begin to
shift north and gradually begin to fill as it moves toward the Bay
Area. This will continue the downward trend in convection, with
storms becoming increasingly limited to the higher terrain of the
southern Great Basin.

By Wednesday, the low is expected to get caught up in the mean flow
and eject east across the Great Basin as a shortwave. As it does, it
will likely result in increased southwesterly breezes across the
forecast area. This will also begin to scour out a great deal of the
moisture in place.

Just as the shortwave ejects east, another trough digs along the
western CONUS Thursday and Friday, signaling a possible transition
to a more fall-like pattern with overall cooler, drier, but
occasionally breezy conditions.
&&

.AVIATION...For McCarran...Afternoon scattered thunderstorms will
continue around the terminals, with the potential for numerous wind
shifts. Earlier thunderstorms have kept and E/NE wind, which may try
to favor an east to southeast direction with continued sunshine.
Otherwise expect the potential for a few more rounds of
thunderstorms and associated threats with winds likely favoring east
or northeast outside of thunderstorms. Overnight, thunderstorms
should decrease in coverage, with just a few showers expected by
daybreak, however, thunderstorms are possible in the region once
again by tomorrow afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Thunderstorms should generally decrease over the region
overnight, but additional scattered thunderstorms are expected once
again by tomorrow afternoon. Winds will mainly be dominated by
thunderstorm trends, with outflows from both individual cells and
clusters. Expect all the usual threats of turbulence and icing. VFR
should prevail, with thunderstorm ceilings only falling to just
below 10 kft, and visibility in the heaviest showers only falling to
3 to 5 miles.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Gorelow
LONG TERM...Wolcott
AVIATION....Steele

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 8, 4:57 PM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
457 PM PDT FRI SEP 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     FLASH FLOOD      7 ESE NEW KINGMAN-BUTLE 35.20N 113.91W
09/08/2017                   MOHAVE             AZ   LAW ENFORCEMENT

            DW RANCH ROAD HAS BEEN CLOSED FROM THE
            OFFRAMP AT I-40 TO HUALAPAI MOUNTAIN ROAD
            DUE TO FLOODING. THE LOCAL FIRE DEPARTMENT
            STATED THAT ALL THE WASHES ALONG DW RANCH
            ROAD ARE FLOWING OVER THE ROAD.

&&

ASG
Local storm report, Sep 8, 5:53 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
553 PM PDT FRI SEP 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND GST     24 SSE LITTLEFIELD      36.59N 113.73W
09/08/2017  E61 MPH          MOHAVE             AZ   MESONET

            TWEEDS POINT RAWS STATION AT 5200 FEET
            REPORTED A WIND GUST OF 61 MPH AT 533 PM
            LOCAL TIME.

&&

ASG

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:11 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 8, 5:39 PM MSTSevere Thunderstorm WarningVEFMohave51 min
Sep 8, 5:44 PM MSTSevere Thunderstorm WarningVEFMohave46 min
Sep 9, 2:27 AM MSTFlash Flood WarningVEFMohave3 hr
Sep 9, 3:07 AM MSTFlash Flood WarningVEFMohave3 hr
Sep 9, 12:16 PM MSTFlash Flood WarningVEFMohave4 hr
Sep 9, 2:00 PM MSTFlash Flood WarningVEFMohave6 hr

Nearby

Flash Flood Warnings in Arizona, 2017Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.